Hail, Westmoreland
- When
- May 29, 1:55 PM EST
- Where
- Westmoreland County, 1.48 mi NNW of Rector
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.220, -79.240
Isolated thunderstorms occurred across southwest Pennsylvania, with one report of one-inch hail near Rector during the mid-afternoon hours. A few hours later, another developing storm was able to interact with an outflow boundary left over from previous convection, supporting a brief tornado touchdown near the east side of Latrobe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated thunderstorms occurred across southwest Pennsylvania, with one report of one-inch hail near Rector during the mid-afternoon hours. A few hours later, another developing storm was able to interact with an outflow boundary left over from previous convection, supporting a brief tornado touchdown near the east side of Latrobe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 1:07 PM EST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 207 PM EDT Wed May 29 2024 .SYNOPSIS... Scattered showers and thunderstorms on Wednesday under an upper trough. Dry weather returns Thursday through Saturday as high pressure builds with cooler than average temperatures. An unsettled but warmer pattern looks to take hold by late weekend into next week. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Scattered showers and thunderstorms expected throughout the day today. - High temperature around 5 degrees below the daily average. ------------------------------------------------------------------- An upper low is situated across eastern OH/western PA and vorticity advection associated with an embedded wave has driven an area of showers with some rumbles of thunder. Two precip zones have established with one from Pittsburgh and south having a more convective look to it resultant of differential heating with thicker cloud cover north and thinner south. A stratiform area of precip further north will pivot across the area through the afternoon hours. The 12z PIT sounding shows PWAT values just under an inch which isn't much out of the ordinary for today climatologically. That said, cloud bearing layer flow of less than 20 knots will support slow moving areas of showers. Colder air under the core of the upper low will allow for destabilization of 500-1000 J/kg of mainly skinny CAPE largely confined to the -10C layer and below which could enhance warm rain processes thus heavier rates. While widespread flooding concerns aren't expected, the areas to watch will be typical urban areas but also the Columbiana-Beaver-Lawrence- Mercer region where morning rain has sat the longest and CAMs indicate a probable deformation zone maintaining showers here this afternoon thus confidence is higher for this area to see the most rain. Widespread totals will be a quarter to three quarters of an inch, but amounts locally up to 1.75" under the heavier showers are not off the table. A Slight Risk (1/5) has been introduced for Pittsburgh and north while a Marginal (1/5) remains elsewhere. Very weak shear should preclude a severe threat today. Small sub-severe hail may accompany any heavier shower/storm and brief funnel clouds/cold air funnels are also possible through the afternoon with cold air aloft and significant low level CAPE, but instances of contact with the ground will be rare. Exiting of the upper level trough axis to the east will see surface high pressure and subsidence build during the evening and overnight hours. The expectation is for decaying convective activity and clearing skies after daytime heating is lost. Probability for pockets of fog, favoring river valley locations, will increase toward daybreak with hi res ensemble favoring south and east of Pittsburgh. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... KEY MESSAGES: - Dry weather expected to close out the week. - Temperatures remain below average. ------------------------------------------------------------------- The upper trough will finally begin to make its exit on Thursday. High pressure will build as one final shortwave traverses the area in northerly flow aloft, but associated subsidence and increasing mid-level dry air will keep the area rain-free and mixing will erode residual cloud cover below a sinking inversion save for the ridges where low level moisture may be a bit slower to clear. Cool air will overspread the area with ensemble mean 850 mb temperature ranging from 3-6C supporting highs in the mid 60s, about 10 degrees below average, and a northerly gradient breeze through the day as the high builds in. Lows will bring a bit of a chill to the air with 40s expected and even a 40% probability of less than 40 mainly for the higher elevations and north of I-80. There is slight timing difference with the departure of the trough lending the chance for slightly cooler highs than forecast on Friday, but overall dry weather continues to close out the week with high confidence. Temperature will begin to moderate some with rising heights and with a dry atmosphere and sunny skies, adjusted NBM dew points down a bit and highs up a touch to account for mixing bias. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... KEY MESSAGES: - Shower and thunderstorm chances increase late Saturday into early next week. - Temperatures rebound back toward normal by Saturday. ------------------------------------------------------------------- Upper level clouds increase on Saturday as ensembles eject an upper wave out of the Plains. Uncertainty comes into play with variations in strength and timing of the wave with some showing a flatter, more progressive solution and others a more amplified, slower solution. Temperatures will rebound Saturday as southerly flow on the backside of the departing high promotes warm, moist advection. Thereafter, the overall pattern trends toward weak westerlies aloft through early next week. Embedded shortwaves may offer periodic shower/thunderstorm chances but will be much more dependent on convective evolution to the west to determine timing/coverage/probability of occurrence for the forecast area. There is higher confidence that broad height rises should enable further warming areawide, making low to mid 80 values more likely by Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... An upper low passing through the region is supporting scattered to numerous slow-moving showers and thunderstorms across the area this afternoon. These are bringing periods of heavy rain and lightning to area terminals as well as restrictions to cigs/vis. Expect the convection to continue throughout the remainder of the day, tapering off from west to east after 00Z. High pressure builds into the area in the wake of the low overnight into Thursday, bringing VFR conditions and light north to northwest flow thereafter through the remainder of the TAF period. .Outlook... High pressure remains in place through the end of the week, resulting in areawide VFR through that time. Some restriction potential returns Saturday night into Sunday as showers and thunderstorms return with the next disturbance. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...MLB NEAR TERM...MLB SHORT TERM...MLB LONG TERM...Frazier/MLB AVIATION...Cermak/Shallenberger
Hazardous Weather Outlook National Weather Service Pittsburgh PA 140 PM EDT Wed May 29 2024 OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-077-078-WVZ001- 002-301745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Washington-Westmoreland-Indiana- Higher Elevations of Indiana-Hancock-Brooke- 140 PM EDT Wed May 29 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will move slowly across the area today. Some moderate to heavy rainfall rates may accompany any stronger shower and create a localized flooding concern, especially in urban areas and in locations that see several rounds of rain. In addition, atmospheric conditions may promote brief funnel clouds or cold air funnels, but instances of making contact with the ground will be rare. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ057>059-068-069-PAZ031-074>076-WVZ003-004-012-021-509>514-301745- Muskingum-Guernsey-Belmont-Noble-Monroe-Greene- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 140 PM EDT Wed May 29 2024 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will move slowly across the area today. Some moderate to heavy rainfall rates may accompany any stronger shower and create a localized flooding concern, especially in urban areas and in locations that see several rounds of rain. In addition, atmospheric conditions may promote brief funnel clouds or cold air funnels, but instances of making contact with the ground will be rare. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MLB
Special Weather Statement National Weather Service Pittsburgh PA 1112 AM EDT Wed May 29 2024 OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-074-077-078- WVZ001-002-291700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Washington-Westmoreland- Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana-Hancock-Brooke- Including the cities of New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion, Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Washington, Canonsburg, Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Indiana, Armagh, Weirton, Follansbee, and Wellsburg 1112 AM EDT Wed May 29 2024 Atmospheric conditions exist today across portions of Eastern OH, the WV Panhandle, and Western PA for the potential formation of weak circulations within shallow showers/thunderstorms that may allow for funnel clouds to form. Remember, funnel clouds will appear smooth and exhibit counter-clockwise rotation while harmless low hanging clouds, known as SCUD, will appear ragged and not exhibit rotation. In rare occasions, these funnel clouds may briefly touch down. Stay alert and be prepared to move to a safe shelter if you observe a funnel cloud approaching the ground. Report funnel clouds and/or possible tornado touchdowns to local law enforcement and the National Weather Service. MLB
Special Weather Statement National Weather Service Pittsburgh PA 209 PM EDT Wed May 29 2024 PAZ075-076-291845- Fayette Ridges PA-Fayette PA- 209 PM EDT Wed May 29 2024 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FAYETTE COUNTY THROUGH 245 PM EDT... At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over Uniontown, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Uniontown, Connellsville, South Connellsville, Dunbar, Chalkhill, and Ohiopyle. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Conditions are favorable for the development of weak, brief funnel clouds. This type of funnel cloud is harmless, but on rare occasions they can briefly touch down, producing wind gusts over 50 mph. If a funnel cloud is spotted move indoors and report your sighting to the National Weather Service. && LAT...LON 3983 7974 3995 7981 4008 7955 3988 7943 TIME...MOT...LOC 1808Z 250DEG 20KT 3992 7972 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 22
Special Weather Statement
National Weather Service Pittsburgh PA
219 PM EDT Wed May 29 2024
PAZ073-074-291845-
Westmoreland Ridges PA-Westmoreland PA-
219 PM EDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WESTMORELAND COUNTY
THROUGH 245 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, moving east at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Greensburg, Latrobe, McChesneytown-Loyalhanna, Blairsville, Derry,
Lawson Heights, New Alexandria, Youngstown, Crabtree, and Loyalhanna
Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4028 7915 4022 7951 4034 7956 4044 7927
4042 7927 4042 7926 4043 7925 4043 7923
4041 7920 4041 7919
TIME...MOT...LOC 1818Z 255DEG 14KT 4030 7949
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
22Preliminary Local Storm Report
National Weather Service Pittsburgh PA
228 PM EDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg Smithfield 39.80N 79.80W
05/26/2024 Fayette PA Trained Spotter
Tree limbs down
&&
Event Number PBZ2404801
KramarSpecial Weather Statement
National Weather Service Pittsburgh PA
239 PM EDT Wed May 29 2024
PAZ073>076-291915-
Fayette Ridges PA-Westmoreland Ridges PA-Westmoreland PA-Fayette PA-
239 PM EDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES THROUGH 315 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mount Pleasant, or 9 miles northeast of
Connellsville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ligonier, Seven Springs, Calumet-Norvelt, Laurel Mountain, Donegal,
Champion, Indian Head, Acme, Jones Mills, and Laurel Mountain State
Park.
This includes Pennsylvania Turnpike between mile markers 82 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4018 7913 4018 7914 4016 7915 4016 7916
4014 7916 4011 7918 4012 7921 4010 7923
4009 7926 3999 7933 4005 7952 4022 7950
4028 7912 4020 7912
TIME...MOT...LOC 1839Z 277DEG 19KT 4009 7943
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
22The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A brief, weak tornado occurred on May 29 in a strengthening/developing convective cell on the east side of Latrobe, as documented by multiple videos provided to NWS. An aerial survey by Westmoreland EMA revealed patchy threshold damage over a short |distance along Route 982 east of Latrobe, including a few large limbs and several small limbs snapped and shingles removed from a home. The tornado appears to have formed as a developing updraft interacted with an outflow boundary from other showers/storms and briefly tightened a vertical circulation to tornadic intensity. |The updraft weakened quickly thereafter, as did the damaging wind speed at the surface. A peak wind speed of 70 MPH was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184487, 1184488.